Evidence map›Paper›PMID 27589986›Full record

ArticleAnnals of intensive care2016

Unsuspected serotonin toxicity in the ICU.

Catharina E van Ewijk, Gabriel E Jacobs, Armand R J Girbes

Open access · goldAbstract read
In one paragraph

Article in Annals of intensive care, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 10 papers.

0numbers the graph read from it
0cells of the map it votes in
10citing papers in PubMed
1.7field-weighted citation impact, top 16% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

10 citing papers in PubMed, 22 citations in OpenAlex.

  1. British journal of clinical pharmacology · 2025
    Review
  2. Article
  3. Serotonin syndrome controversies: A need for consensus.World journal of critical care medicine · 2024
    Review
  4. Review
  5. Article
  6. Article
  7. Article
  8. Article
  9. Article
  10. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 2 institutions in 1 country.

Catharina E van EwijkDepartment of Intensive Care 7D16, VU University Medical Center, PO Box 7057, 1007 MB, Amsterdam, The Netherlands.
Gabriel E JacobsDepartment of Psychiatry, VU University Medical Center, Amsterdam, The Netherlands.
Armand R J GirbesDepartment of Intensive Care 7D16, VU University Medical Center, PO Box 7057, 1007 MB, Amsterdam, The Netherlands. a.girbes@planet.nl.ORCID http://orcid.org/0000-0002-0711-0494
Amsterdam UMC Location Vrije Universiteit Amsterdam · NLCentre for Human Drug Research · NL

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundDelirium is a frequently occurring syndrome in patients admitted to the intensive care unit (ICU) or medium care unit (MCU), yet the pathophysiology remains poorly understood. An excess of central serotonin can lead to an altered mental status, associated with autonomic hyperactivity, and neuromuscular excitation. Drugs with serotonergic properties are frequently and for prolonged periods administered to ICU/MCU patients. Therefore, central serotonergic toxicity may constitute a predisposing, contributing or precipitating factor in the emergence of delirium. The purpose of the present study is to determine the number of patients admitted to the ICU or MCU who are diagnosed with delirium and who show characteristics of serotonin toxicity in association with the administration of serotonergic drugs.

methodsDuring a 10-week prospective observational cohort study in the ICU and MCU, patients aged 18 or older, diagnosed with delirium in the ICU or MCU, were included. Patients were considered as delirious in case of a positive CAM-ICU and/or at the start of haloperidol prescription on suspicion of delirium. Once included, patients were screened for recent administered serotonergic drugs and screened for physical signs associated with serotonin toxicity by a standardized physical examination by a specifically trained physician.

resultsA total of 61 patients diagnosed with delirium were enrolled. In 44 out of 61 patients (72 %), the use of drugs potentially contributing to serotonergic toxicity was recorded. Out of 44 patients, seven (16 %) patients showed physical signs of serotonin toxicity and in addition met the Hunter serotonin toxicity criteria, suggesting the presence of serotonergic toxicity. None of these patients were recognized as such by the treating physicians.

conclusionsA significant proportion of delirious patients in the ICU might in fact be classified as suffering from central serotonin toxicity. The awareness of potential serotonin toxicity is low among physicians.

Indexed as

DeliriumIntensive careMedicationOpioidsSerotonin syndromeSerotonin toxicity

Identifiers

PMID27589986
PMCPMC5010543
OpenAlexW2508114193

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.